Antibiotic associated hemorrhagic colitis: The need to distinguish from Clostridium difficile colitis

Lekshmi Dharmarajan, R. Muthavarapu, Hilary I. Hertan, Marilou Corpuz

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Presented is a case of bloody diarrhea developing within days of taking amoxicillin-clavulanate for sinusitis; both diarrhea and bleeding subsided completely shortly after discontinuing the antibiotic. Although Clostridium difficile colitis was the initial consideration, no single test confirmed the diagnosis. This report substantiates the sporadic case reports linking hemorrhagic colitis to the use of antibiotics such as amoxicillin-clavulanate and the need to differentiate the entity from C. difficile colitis, as treatment and prognosis differ.

Original languageEnglish (US)
JournalPractical Gastroenterology
Volume33
Issue number1
StatePublished - Jan 2009
Externally publishedYes

Fingerprint

Pseudomembranous Enterocolitis
Clostridium difficile
Colitis
Clavulanic Acid
Amoxicillin
Diarrhea
Anti-Bacterial Agents
Sinusitis
Hemorrhage

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Antibiotic associated hemorrhagic colitis : The need to distinguish from Clostridium difficile colitis. / Dharmarajan, Lekshmi; Muthavarapu, R.; Hertan, Hilary I.; Corpuz, Marilou.

In: Practical Gastroenterology, Vol. 33, No. 1, 01.2009.

Research output: Contribution to journalArticle

@article{c8a469923e734564b6bab954cee21680,
title = "Antibiotic associated hemorrhagic colitis: The need to distinguish from Clostridium difficile colitis",
abstract = "Presented is a case of bloody diarrhea developing within days of taking amoxicillin-clavulanate for sinusitis; both diarrhea and bleeding subsided completely shortly after discontinuing the antibiotic. Although Clostridium difficile colitis was the initial consideration, no single test confirmed the diagnosis. This report substantiates the sporadic case reports linking hemorrhagic colitis to the use of antibiotics such as amoxicillin-clavulanate and the need to differentiate the entity from C. difficile colitis, as treatment and prognosis differ.",
author = "Lekshmi Dharmarajan and R. Muthavarapu and Hertan, {Hilary I.} and Marilou Corpuz",
year = "2009",
month = "1",
language = "English (US)",
volume = "33",
journal = "Practical Gastroenterology",
issn = "0277-4208",
publisher = "Shugar Publishing Inc.",
number = "1",

}

TY - JOUR

T1 - Antibiotic associated hemorrhagic colitis

T2 - The need to distinguish from Clostridium difficile colitis

AU - Dharmarajan, Lekshmi

AU - Muthavarapu, R.

AU - Hertan, Hilary I.

AU - Corpuz, Marilou

PY - 2009/1

Y1 - 2009/1

N2 - Presented is a case of bloody diarrhea developing within days of taking amoxicillin-clavulanate for sinusitis; both diarrhea and bleeding subsided completely shortly after discontinuing the antibiotic. Although Clostridium difficile colitis was the initial consideration, no single test confirmed the diagnosis. This report substantiates the sporadic case reports linking hemorrhagic colitis to the use of antibiotics such as amoxicillin-clavulanate and the need to differentiate the entity from C. difficile colitis, as treatment and prognosis differ.

AB - Presented is a case of bloody diarrhea developing within days of taking amoxicillin-clavulanate for sinusitis; both diarrhea and bleeding subsided completely shortly after discontinuing the antibiotic. Although Clostridium difficile colitis was the initial consideration, no single test confirmed the diagnosis. This report substantiates the sporadic case reports linking hemorrhagic colitis to the use of antibiotics such as amoxicillin-clavulanate and the need to differentiate the entity from C. difficile colitis, as treatment and prognosis differ.

UR - http://www.scopus.com/inward/record.url?scp=60749110745&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=60749110745&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:60749110745

VL - 33

JO - Practical Gastroenterology

JF - Practical Gastroenterology

SN - 0277-4208

IS - 1

ER -